(BPT) – Drug overdoses have claimed nearly 900,000 lives over the past 20 years in the United States. Recent studies show that drug overdose deaths accelerated during the COVID-19 pandemic, outpacing overdose death rates from any previous year. Illegal drugs are more potent than ever before as many can be mixed or laced with fentanyl, an extremely powerful synthetic opioid, without a person’s knowledge.
To save more lives from drug overdose, the Centers for Disease Control and Prevention (CDC) is launching four complementary education campaigns intended to reach young adults ages 18-34 who use drugs. The campaigns aim to increase awareness about the dangers of fentanyl, the risks and consequences of mixing drugs, the life-saving power of naloxone, and the importance of reducing stigma to support treatment and recovery. The campaigns also promote actions that young adults can take to help reduce their risk of overdose, such as testing their drugs for fentanyl and talking with their healthcare provider about treatment options for substance use disorder.
Fentanyl can be hidden in drugs
Since 2013, the United States has seen dramatic increases in deaths due to synthetic opioids, such as illegally made fentanyl. Up to 50-100 times stronger than morphine, fentanyl can cause an overdose, even in small amounts. Illegally made fentanyl is increasingly found in counterfeit prescription opioid pills, heroin, cocaine, methamphetamine and ecstasy. It is nearly impossible to tell if drugs have been laced with fentanyl without the use of fentanyl test strips because you can’t see, smell or taste it.
Mixing drugs can cause overdoses
People who use drugs may mix different substances, which can be even more harmful than when drugs are used separately. Mixing stimulants — like ecstasy and cocaine — increases the risk of stroke and heart attack, while mixing opioids with other depressants — like benzodiazepines (“benzos”) and/or alcohol — can slow breathing, which may lead to severe brain damage or death. According to Dr. Grant Baldwin, Director of the Division of Overdose Prevention at CDC, “There is no safe way to mix drugs. Even if you have mixed drugs before, your body could react differently every time.”
Naloxone saves lives
Naloxone is a life-saving medicine that can reverse an opioid overdose. Often given as a nasal spray, naloxone can restore normal breathing to a person whose breathing has slowed or stopped due to opioids, including fentanyl, if given in time. Anyone can carry naloxone, give it to someone experiencing an overdose, and potentially save a life. Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing.
Naloxone is available in all 50 states, and it is available at local pharmacies without a prescription in most states. Most states also have laws that may protect the person who overdosed and the person who called for help from legal trouble.
People in treatment and recovery need support
One in 14 Americans reports experiencing a substance use disorder. But unfortunately, the stigma related to using drugs can be a significant barrier to getting treatment. Showing compassion for people who use drugs and offering support during their treatment and recovery journey are ways to help reduce stigma. Paths to recovery include treatment with medications for opioid use disorder as well as behavioral therapies. Treatment is available in many settings — in person, online, telehealth and in group formats. “Addiction is a treatable disease,” Baldwin said. “And while recovery is not always a straight path forward, it is possible. Sometimes that means talking with a healthcare provider to develop a treatment plan that works best for that individual and connecting to other services and supports that can aid recovery.”
Campaign information and resources
CDC spoke directly with young adults who reported using drugs, as well as peer recovery professionals, to develop the campaigns. Each campaign includes new resources on all four topics to help reduce the rise in drug overdoses and overdose deaths. “This critical information can help all of us save a life from overdose and support people who use drugs in treatment and recovery,” Baldwin said.
To learn more about CDC’s drug overdose prevention efforts, visit www.cdc.gov/stopoverdose. To request materials, email firstname.lastname@example.org.
You must log in to post a comment.